5 days of Agony, took Levaquin for sinus and throat infection

by Jan

I was given Levaquin 500 mg. 10 days on a tuesday for a sinsus and throat infection. I have taken it for similar conditons (3 times last year, and 2 times the year before).

I was always pleased with the result. I have had sinsus surgery and am allergic to pencillin. Other lesser antibiotics had not worked. 24 hrs after starting the levaquin I developed pain in my right upper arm. I thought it was because I'd gone mad house cleaning on Monday.

I called my Doctor and got an RX for Flexor. I have hurt like hell until Sunday. I went to Redi-Medi had an xray (showed nothing). Was referred to an Orthopedic Doctor today.

Have bursitis, got a cortisone injection and exercises to do. I quit taking the levaquin. I don't know what caused this Levaquin never caused me trouble before.

I'm not able to do anything or I start hurting. I wash my face and brush my teeth. Then I have to quit it hurts so bad. Does anyone have a similar story?


Joshua Comments:

Hi Jan.

Ouch. That sounds horrible.

I don't know if there's any way to tell if the Levaquin all of a sudden caused it because something changed, or you'd finally had too much of it, or.....

I too am curious if anybody has a story similar to yours.

Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Comments for 5 days of Agony, took Levaquin for sinus and throat infection

Average Rating starstarstarstarstar

Click here to add your own comments

Feb 10, 2010
Sure Do
by: Anonymous

I took cipro which is about the same thing. Jan 15th 09. Starting seeing chiropractor Jan31st.

I have tried every treatment imaginable and am still in pain. Dr's all say they doubt it was the cipro. The pain was in my neck never had neck pain before taking it.

Feb 11, 2010
options - 5 days of Agony, took Levaquin for sinus and throat infection
by: Paulo

My 2 cents: I am hoping to see less of a reliance on medications when it comes to illnesses like sinusitis. Now I am not saying that medication and surgery does not have its use just that I think people need to make sure they are exploring all their options first.

Even in the case of chronic sinusitis, there are options like balloon sinuplasty that do more to work with the body than traditional sinus surgery.
Just sharing some opinions. Enjoy your day everyone.


Joshua Comments:

Yep. For instance, it's not common knowledge but it should be that chronic sinusitis is common side effect of being Gluten Intolerant/having Celiac Disease.

Jul 01, 2010
You're not alone - 5 days of Agony, took Levaquin for sinus and throat infection
by: Anonymous

It happened to me too, and many others... see the below link. My life is not the same since I took Levaquin. The FDA has failed us on this one.



Joshua Comments:

The FDA has, indeed, failed us. Again.

Thanks for that link. One thing I notice on there are many complaints of muscle twitch, racing heart, etc.

Those are Magnesium deficiency symptoms. Long story short, Levaquin (quinolones in general) depelte the body of Magnesium. And most of us are deficient/insufficient anyway.

Here's a good conversation about that: Magnesim Depletion from Levqauin

May 01, 2014
Short Term Meds, Long Term Pain
by: Laura

I am a 44 year old female in excellent health except for the fact that I have developed a chronic case of sinusitis over the past year.

I have gone through progressive antibiotics and finally my doctor prescribed Levaquin. I had actually gone to a CVS Minute Clinic one time before this because my doctor was unavailable and the nurse practitioner there steered me away from Levaquin saying it could cause tendon damage. She prescribed something different but it didn't actually improve my problem.

So, when I visited the doctor shortly after, she prescribed levaquin and told me to stay on it for three weeks. She never mentioned any side effects at all and I when I asked about the tendon damage possibility she said that she wasn't aware of that at all. So, I took it.

I work out five or six days a week, switching up between rowing and spinning as well as weights. Two days after starting the meds, I had some leg pain on the rower.

I thought I had sciatica since it seemed to come from my back right hip/buttock area. The next day, I couldn't walk easily. I had to limp along and thought I had pulled a muscle or the sciatica was worse...I couldn't tell. On the fourth day, I had seering pain down my thigh from my hip to my knee on the top and side of my leg.

It didn't ease at all. I kept working out, but I changed my routine to eliminate the rowing as it was too excrutiating and I thought it must be related to that set of movements.

I got online and started searching thigh pain and came across a site tying my symptoms back to the antibiotic. I then stopped taking it and called my doctor.

She saw me a few days later and I told her about the pain, but she said to stop taking it and had never heard of that occurring before. She really didn't sound like she thought it was anything at all to be concerned about. She thought I had likely pulled a muscle or had sciatica like I thought at first.

I went home and kept on doing what I had been doing to ease the pain - stretching, ice, icy hot rubs, acetominophen and rest. It didn't get better. I can't sit indian style or cross my legs at all, and I can't stand up without pain that I have to walk off.

I sleep with pain and sometimes wake with it too. It's been three weeks since I saw her and four since I stopped the drug. I no longer row at all and I keep spinning, but I can't do weights as well or as much for fear of a real tear or rupture.

I read about others who have it much worse, but I really am frustrated. Glad to have found your website - hopefully you can help!


Joshua Comments:

Ahhh...doctors that have ZERO idea about the black box warning labels on the drugs that they prescribe.

Have you discovered that Magnesium is depleted by Levaquin and is responsible for a HUGE chunk of the sysmptoms you describe? Hopefully that's all it is.

But you have to get that basic factor covered/repleted.

Give me an update, and we'll go from there.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.